In the last decade, there have been numerous “scare signals” associated with medications: bladder cancer with thiazolidinediones, cardiovascular (CV) disease with rosiglitazone, acute blindness with PDE5 inhibitors, CV events with rofecoxib, tendon rupture with fluoroquinolones (FLQ), etc. Some early scare signals have ultimately proven correct, and others have not, including the recent retraction of CV warnings with rosiglitazone. Of course while we are grateful to be apprised of meaningful medication risks as early as possible, at the same time false alarms lead to unnecessary avoidance of treatments that might otherwise be the best choice in a particular situation.
A case-control study in 2012 reported a significant 4.5-fold increased risk for retinal detachment among persons prescribed FLQ vs not. Consistent with the prior experience of increased risk for tendon rupture with FLQ, it was theorized that ocular connective tissue disruption induced by FLQ could lead to vitreous and retinal detachment.
The frequency of FLQ prescription merits confirmation of the above-mentioned findings. To that end, Pasternak et al reviewed data from the entire population of Denmark from 1997-2011. In this interval, there were approximately 750,000 FLQ prescriptions (non-use control group = 5.5 million).
The data showed no statistically significant relationship between FLQ prescription and risk for retinal detachment. The authors suggest that if FLQ administration is associated with increased risk for retinal detachment, the risk is likely to be of negligible clinical significance.
Source: Source: Pasternak B, et al. JAMA 2013; 310:2184-2190.